Blog: Anaphylactoid reactions with Pfizer/BioNTech COVID-19 vaccine: pharmacovigilance perspective and public information needs
Saad Shakir writes:
From a pharmacovigilance perspective, the signal detection and evaluation process was straightforward. Anaphylactoid reactions are designated medical events. This means that they are in the list of events which are known to occur in association with exposure to medicines and vaccines.Â An occurrence of even a single designated case after exposure to a new product merits action, there is no need to wait to see if more cases occur to establish a trend. The MHRA acted promptly. They issued precautionary advice and committed to issuing further advice following investigation. Below is the advice from the MHRA in its entirety:
Advice to Healthcare Professionals This precautionary advice is being issued following two case reports of anaphylactoid reactions associated with administration of Pfizer BioNtech COVID-19 vaccine.
Any person with a history of a significant allergic reaction to a vaccine, medicine or food (such as previous history of anaphylactoid reaction or those who have been advised to carry an adrenaline auto injector) should not receive the Pfizer BioNtech vaccine.
Resuscitation facilities should be available at all times for all vaccinations. Vaccination should only be carried out in facilities where resuscitation measures are available.
Background There have been two cases of anaphylactoid reactions in individuals with a strong past history of allergic reactions both of whom carried an adrenaline auto injector. These individuals developed symptoms of anaphylactoid reaction shortly after receiving the vaccine. Both recovered after appropriate treatment. We are seeking further information and will issue further advice following investigation.
Further advice on the vaccination of people with significant allergic reactions is urgently needed.
Apparently no allergic events were reported during the pre-marketing clinical trials with the Pfizer/BioNTech vaccine. This emphatically demonstrates the vital importance of post-authorisation pharmacovigilance and safety studies. The spontaneous reporting system (known as the Yellow Card System in the U.K.) was able to detect these events because they are designated medical events. Other more robust pharmacoepidemiological study methods will inevitably be needed to detect other types of adverse events with COVID-19 vaccines. These include active surveillance and the use of electronic health records databases (which exist in the UK). Also there is a need to undertake ad hoc explanatory studies for unexpected events which emerge during the post-marketing phase. For example, research is now needed to better understand the biological basis for allergic reactions with mRNA COVID-19 vaccines.
The definition of history of significant allergic reaction is difficult. It is reasonable to use a temporary description of someone who needs to carry an adrenalin injection e.g. Epipen. The concern is that more people will be deprived of the benefit of the vaccine if the definition of those who should not use the vaccine is widened to people history of lesser forms of allergy. However at this stage, with the current limited knowledge, a wider list of people with history of allergic conditions provides a better safeguarding measure than a narrow list of allergic events. The last thing needed is for people with any form of allergy, genuine or presumed to any substances, to decide not to receive the vaccine. No one should decide not be vaccinated because of history of allergic condition without seeking advice from a healthcare professional.
From a pharmacovigilance perspective, more intense monitoring, using a range of monitoring and study methods and near real time reporting, is key to ensuring that the impressively effective vaccines for COVID-19 continue to be used to benefit us all.